Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 50, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 2003, 3:18 AM CDT for Howard County, Mitchell County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 3:18 AM CDT (08:18 UTC)
- Expired
- Jul 7, 2003, 4:00 AM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Howard County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 127 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:40 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2301 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
689 WUUS53 KARX 070818 SVRARX IAC089-131-070900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 318 AM CDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MITCHELL COUNTY IN NORTH CENTRAL IOWA HOWARD COUNTY IN NORTHEAST IOWA * UNTIL 400 AM CDT * AT 317 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF RICEVILLE...OR ABOUT 11 MILES EAST OF OSAGE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR MAPLE LEAF...AND SARATOGA AT 330 AM CDT... NEAR DAVIS CORNERS...AND LOURDES AT 335 AM CDT... NEAR SCHLEY...AND LIME SPRINGS AT 340 AM CDT... NEAR BONAIR AT 345 AM CDT... NEAR VERNON SPRINGS...AND CRESCO AT 350 AM CDT... THIS IS A CONTINUATION OF THE SEVERE THUNDERSTORM WARNING FOR MITCHELL COUNTY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4349 9302 4323 9301 4323 9210 4349 9209 $$ THOMPSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:07 AM CDT, 11 minutes earlier.
Area forecast discussion, Jul 7, 3:07 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 307 AM CDT MON JUL 7 2003 PRIMARY CONCERN CONTINUES TO BE PRECIPITATION CHANCES AND SEVERE WEATHER POTENTIAL THROUGH NEXT FEW DAYS. 07Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM NORTH CENTRAL MINNESOTA...SOUTHWARD TO A LOW JUST NORTH OF OMAHA. A WARM FRONT EXTENDS EASTWARD FROM THIS LOW ACROSS NORTHERN IOWA. AREA RADARS SHOWING CONVECTION ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA IN VERY UNSTABLE AIRMASS WITH LAPS SHOWING CAPES OF 2000 TO 3000 J/KG. AREA PROFILERS SHOWING MID LEVEL JET MAX ACROSS SOUTHERN MINNESOTA... WITH 40 KNOT LOW LEVEL JET NOSING INTO IOWA. THE RESULT IS 0-6 KM SHEAR VALUES SUPPORTIVE OF SUPERCELLS. 00Z JULY 7TH MODELS INITIALIZED WELL AND ARE IN GOOD AGREEMENT THROUGH 60 HOURS. THEN SHOW SOME DIFFERENCES...AS GFS WANTS TO DEVELOP MCS TUESDAY NIGHT AND MOVE IT ACROSS IOWA AND SOUTHWEST WISCONSIN BY 12Z WEDNESDAY...WHILE THE ETA WANTS TO KEEP THIS COMPLEX FARTHER SOUTH. WILL USE A COMPROMISE SOLUTION FOR THIS TIME PERIOD AND KEEP POPS ACROSS THE SOUTH. IN THE SHORT TERM COMPLEX OF STORMS MOVING ALONG WARM FRONTAL BOUNDARY SHOULD CONTINUE MOVING EASTWARD THIS MORNING AND BE EAST OF THE MISSISSIPPI RIVER BY 12Z THEN WEAKEN. MAIN SURFACE COLD FRONT SHOULD BE JUST EAST OF THE AREA AT 12Z...THEN MOVE TO A STEVENS POINT...NEW HAMPTON IOWA LINE BY 18Z AND THEN THROUGH THE REMAINDER OF THE FORECAST AREA BY 00Z. WITH DECENT INSTABILITY BUILDING TO THE SOUTH OF THE BOUNDARY THIS AFTERNOON WILL KEEP POPS IN FOR THE SOUTHERN TIER OF COUNTIES. THE FRONT THEN WILL SETTLE TO THE SOUTH OF THE AREA FROM TONIGHT THROUGH WEDNESDAY. MOST OF THE ACTIVITY WILL REMAIN TO OUR SOUTH WITH CONVECTION LIKELY DEVELOPING ACROSS THE PLAINS AND TRACKING EASTWARD ALONG THE FRONT ACROSS IOWA AND NORTHERN MISSOURI. WITH SOME DEGREE OF UNCERTAINTY OF WHERE CONVECTION WILL TRACK...WILL KEEP LOW POPS GOING ACROSS THE SOUTH. BY WEDNESDAY...MOISTURE TRANSPORT AGAIN RE-ESTABLISHES ITSELF ACROSS THE PLAINS WITH ANOTHER WAVE AFFECTING THE AREA. AS MENTIONED BEFORE SOME DIFFERENCES ON WHERE CONVECTION WILL DEVELOP...SO WILL KEEP CURRENT FORECAST OF CHANCE POPS GOING. TEMPERATURES RATHER TRICKY IN THE SHORT TERM WITH CONVECTION AND FRONTAL PASSAGE TODAY. FOR NOW WILL TREND TOWARD THE COOLER SIDE OF THE GUIDANCE VALUES BASED ON THE PRECIPAITION CLOUDS AND FRONTAL PASSAGE. BEYOND TODAY...GUIDANCE VALUES LOOK REASONABLE. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RABERDING
Hazardous weather outlook, Jul 6, 10:17 PM CDT, 5 hours 1 minute before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1017 PM CDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT EXTENDS FROM NORTH CENTRAL MINNESOTA INTO EASTERN NEBRASKA THIS EVENING. THIS FRONT WILL MOVE SOUTHEAST TONIGHT...AND SHOULD EXTEND FROM NORTHWEST WISCONSIN INTO WESTERN IOWA BY MONDAY MORNING. THE ATMOSPHERE AHEAD OF THIS APPROACHING FRONT WILL BE UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA...AND MOVE INTO THE OUTLOOK AREA AFTER 2 OR 3 AM. AT THIS TIME...DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...WITH SOME LARGE HAIL ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE STORMS OF TONIGHT WILL LINGER INTO MONDAY MORNING...AS THE COLD FRONT CONTINUES TO MOVE THROUGH. THE FRONT AND MAIN THREAT FOR STORMS WILL MOVE INTO ILLINOIS AND EASTERN WISCONSIN BY MIDDAY. IT IS POSSIBLE THAT SEVERE WEATHER COULD ALSO LINGER INTO MONDAY MORNING AS THESE STORMS PASS. THE COLD FRONT WILL THEN STALL OVER NORTHERN ILLINOIS AND CENTRAL IOWA LATE MONDAY. SMALL PRECIPITATION CHANCES WILL CONTINUE OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN NEAR THIS FRONT...AND ISOLATED SEVERE WEATHER WILL BE POSSIBLE...MAINLY SOUTH OF A LINE FROM CHARLES CITY TO BOSCOBEL...ESPECIALLY OVERNIGHT MONDAY NIGHT. THE FRONT WILL CONTINUE TO REMAIN NEARLY STATIONARY ACROSS IOWA AND NORTHERN ILLINOIS THROUGH WEDNESDAY...KEEPING CHANCES FOR THUNDERSTORMS IN THE FORECAST AT LEAST THROUGH THAT TIME. THE BEST CHANCES FOR ANY SEVERE WEATHER WILL BE CLOSER TO THE FRONT...ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TONIGHT. SPOTTERS MAY ALSO BE NEEDED FOR MONDAY...TUESDAY...AND WEDNESDAY...MAINLY OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN. 04
In the hours before
Local storm report, Jul 7, 3:00 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0300 AM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0257 AM AUSTIN MN 0.75 IN HAIL
07/07/03 MOWER REPORTED BY AMATEUR RADIO
ON WEST SIDE OF AUSTIN.
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:45 AM CDT | Severe Thunderstorm Warning | ARX | Floyd | 60 min |
| Jul 7, 2:18 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 57 min |
| Jul 7, 2:27 AM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 48 min |
| Jul 7, 3:09 AM CDT | Flash Flood Warning | ARX | Mitchell | 111 min |
| Jul 7, 3:48 AM CDT | Tornado Warning | ARX | Chickasaw | 42 min |
| Jul 7, 4:06 AM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.